SUPPORT CANADIANS LIVING WITH CANCER
Cognitive changes and chemotherapy
Some chemotherapy drugs can affect the way the brain functions, so a small number of people will notice problems with memory and concentration. Sometimes this is called “chemo-brain” or “mental fatigue.”
It is unknown exactly how chemotherapy affects the brain, so it is not clear if chemotherapy directly causes these problems. Other factors may also play a role in cognitive changes, such as:
- dose of chemotherapy drugs (larger doses cause more severe effects)
- antinausea drugs (may affect concentration)
- changes in routine
- poor nutrition
Changes in memory and concentration can be very subtle and mild. Some people:
- have trouble with short-term memory, such as not remembering where they put things, what they were talking about or phone numbers
- cannot do simple arithmetic problems
- are easily distracted
- tire easily when doing things that need mental energy
These effects can go away after chemotherapy is finished or may last up to a year after treatment is over. Sometimes these effects occur long after treatment is finished.
Prevention and management
The healthcare team can suggest ways to help improve concentration and manage changes in memory. Mild cognitive problems tend to respond well to rehabilitation efforts, such as cognitive retraining techniques and exercises.
To cope with changes to memory and concentration, you can try the following:
- Plan activities that require concentration for the times of the day when you are most rested.
- Make lists to help keep track of things, such as appointments or when to take medicines.
- Ask a family member or friend to help you remember by listening, taking notes and asking questions at appointments.
I was staying in St. John’s all by my lonesome because my wife was too sick to travel with me. Daffodil Place was my lifeline.
How can you stop cancer before it starts?
Discover how your lifestyle choices can affect cancer risk and how you can take action with our interactive tool – It’s My Life!